Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tampa Bay, FL

July 16, 2012Highlands County, Florida

NWS Tampa Bay, FL issued this special weather statement at Jul 16, 2012, 4:16 PM EDT for Highlands County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 4:16 PM EDT (20:16 UTC)
Expired
Jul 16, 2012, 5:00 PM EDT
In force
44 min
Issued by
NWS Tampa Bay, FL

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS82 KTBW 162016
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
416 PM EDT MON JUL 16 2012

FLZ057-162100-
HIGHLANDS-
416 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG 
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM AVON PARK AIR FORCE
RANGE TO 9 MILES WEST OF VENUS...OR ALONG A LINE EXTENDING FROM 11 
MILES EAST OF AVON PARK TO 15 MILES SOUTHWEST OF LAKE PLACID...MOVING
EAST AT 5 MPH...WILL AFFECT AVON PARK AIR FORCE RANGE...SEBRING 
REGIONAL AIRPORT...LAKE PLACID AND LAKE ISTOKPOGA...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS 
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT 
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. 
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE 
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2756 8117 2753 8120 2749 8119 2705 8130
      2705 8155 2763 8141 2764 8115
TIME...MOT...LOC 2016Z 265DEG 4KT 2761 8131 2710 8147

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:39 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 1:39 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
139 PM EDT MON JUL 16 2012

.SHORT TERM (TONIGHT-WEDNESDAY)...
SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL BE STRONG TO
POSSIBLY SEVERE AS THE SEABREEZE CONTINUES TO DEVELOP AND PUSH
INLAND WITH THE UPPER TUTT LOW DRIFTING SW INTO NORTHERN FLORIDA.
LARGE HAIL AND STRONG TO DAMAGING WINDS ARE THE MAIN CONCERNS WITH
THE STORMS. AT THE SURFACE...HIGH PRESSURE IS RIDGING ACROSS THE
AREA FROM THE ATLANTIC. THE RIDGE AXIS WILL SHIFT FROM ACROSS
SOUTH FLORIDA THIS EVENING TO ACROSS THE CENTRAL PENINSULA THROUGH
WEDNESDAY. THE LOW ALOFT WILL CONTINUE TO SETTLE SOUTHWEST TO OVER
NORTHERN FLORIDA THROUGH TUESDAY...THEN W/NW AS IT MODERATES
THROUGH WEDNESDAY. SCATTERED TO NUMEROUS STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE AGAIN EXPECTED FOR TOMORROW...THEN SHIFTING BACK
TO A MORE NORMAL PATTERN FOR WEDNESDAY WITH MORE SEABREEZE INDUCED
SCATTERED AFTERNOON THUNDERSTORMS. TEMPERATURES WILL BE IN THE
UPPER 60S-MID 70S FOR LOWS AND UPPER 80S-LOWER 90S FOR HIGHS EACH
DAY.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
STRONG SUBTROPICAL RIDGING OVER THE ATLANTIC WILL EXTEND WESTWARD
ACROSS CENTRAL FLORIDA THROUGH THE PERIOD. IN GENERAL...THIS WILL
RESULT IN ABOVE NORMAL TEMPERATURES EACH AFTERNOON WITH BELOW
NORMAL RAIN CHANCES. 00Z GFS SHOWS A DRY SLOT OF AIR MOVING OVER
THE REGION ON FRIDAY WHICH WILL DECREASE OUR RAIN CHANCES TO LESS
THAN 30 PERCENT ACROSS THE ENTIRE AREA.

LATE FRIDAY INTO SATURDAY...A DEEPENING EASTERN U.S. TROUGH WILL
CREATE A WEAKNESS IN THE SUBTROPICAL RIDGE BUT THE MOISTURE IS
SLOW TO RETURN FROM THE SOUTH. BY LATER IN THE DAY ON SATURDAY
AND ESPECIALLY ON SUNDAY...PRECIPITABLE WATERS RETURN TO NEAR TWO
INCHES. MEX GUIDANCE STILL SHOWS BELOW NORMAL RAIN CHANCES...MOST
LIKELY DUE TO THE INFLUENCE OF THE UPPER-LEVEL RIDGE. I WILL
FOLLOW GUIDANCE FOR NOW SINCE WE ARE TALKING ABOUT DAYS 6 AND
7...BUT WOULD NOT BE SURPRISED IF WE END UP NEEDING TO RAISE
WEEKEND RAIN CHANCES IN FUTURE FORECASTS.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE THIS
AFTERNOON ACROSS THE AREA. MVFR TO BRIEF IFR CONDITIONS AND GUSTY
WINDS TO CONTINUE IN AND NEAR STRONGER THUNDERSTORMS INTO THE
EVENING HOURS. VFR CONDITIONS RETURN OVERNIGHT.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN LIGHT THROUGH THE PERIOD AS HIGH
PRESSURE RIDGES ACROSS THE AREA FROM THE ATLANTIC. THE RIDGE
AXIS WILL BE SHIFTING NORTH AND SOUTH THROUGH THE WEEK...SHIFTING
PREDOMINANT FLOW FROM THE S/SW TO THE E/SE LATER IN THE WEEK.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH
AN AFTERNOON SEABREEZE DEVELOPING NEAR THE COAST.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  89  76  90 /  40  60  30  40
FMY  74  90  74  92 /  40  60  30  40
GIF  73  91  74  92 /  40  60  30  50
SRQ  75  89  75  90 /  40  60  30  40
BKV  70  90  70  91 /  40  60  30  50
SPG  78  88  78  89 /  40  50  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Jul 16, 5:19 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
519 AM EDT MON JUL 16 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-162130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
519 AM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER-LEVEL DISTURBANCE WILL BRING AN INCREASED CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS TO THE REGION TODAY. SOME OF THE
AFTERNOON STORMS WILL BE ACCOMPANIED BY STRONG GUSTY WINDS AND
HAIL...ESPECIALLY NORTH OF INTERSTATE FOUR.

ALL THUNDERSTORMS CONTAIN DEADLY CLOUD TO GROUND LIGHTNING. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS WILL CONTINUE EACH
DAY. SOME DRIER AIR MAY LIMIT THUNDERSTORM DEVELOPMENT ON FRIDAY.
NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JILLSON

In the hours before

Special weather statement, Jul 16, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
416 PM EDT MON JUL 16 2012

FLZ057-162100-
HIGHLANDS-
416 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM AVON PARK AIR FORCE
RANGE TO 9 MILES WEST OF VENUS...OR ALONG A LINE EXTENDING FROM 11
MILES EAST OF AVON PARK TO 15 MILES SOUTHWEST OF LAKE PLACID...MOVING
EAST AT 5 MPH...WILL AFFECT AVON PARK AIR FORCE RANGE...SEBRING
REGIONAL AIRPORT...LAKE PLACID AND LAKE ISTOKPOGA...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2756 8117 2753 8120 2749 8119 2705 8130
      2705 8155 2763 8141 2764 8115
TIME...MOT...LOC 2016Z 265DEG 4KT 2761 8131 2710 8147

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:14 PM EDTAreal Flood AdvisoryTBWCitrus, Hernando61 min
Jul 16, 4:43 PM EDTAreal Flood AdvisoryTBWHighlands62 min
Jul 16, 6:15 PM EDTSpecial Weather StatementTBWSumter45 min
Jul 16, 6:29 PM EDTAreal Flood AdvisoryTBWHardee61 min
Jul 16, 6:49 PM EDTSpecial Weather StatementTBWLevy41 min
Jul 16, 7:17 PM EDTSpecial Weather StatementTBWCitrus43 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.